Over the years, I’ve seen med-resistant people come in all shapes, sizes, and colors. At the crux of the problem lies the fact that antipsychotics are some of the most powerful drugs on the planet. Starting, increasing the dose, adding more meds, etc wreaks hell on the body’s “sensors,” if you will. You should have a very good doctor on your case. I’ve met a few terrible doctors in my life, and their worst fault? - they don’t LISTEN. So if you have restless legs, get in to see your psychiatrist (pdoc), because you likely have akathisia and it’s easily treated. Too drowsy? See if your dose can be adjusted a bit so that you take the majority of the dose at night before nodding off for sleep.
These are just some examples from a plethora of possible complaints. But before you dismiss your concern as trivial, pretend your mother is taking your medicine and she’s having these side effects…what would you do? If you answered “Bring it to the attention of a pdoc,” you’re right.
You don’t have to tell me the dangers and pitfalls of meds. I’ve had an episode of full-blown tardive dyskinesia that lasted only 6 hours, my neck turned my head to the left for one year, and I had no power to look straight ahead…that lasted 12 months. I’ve been constipated for 10 days, and as soon as I got to the doctor’s office and checked in, I went to the bathroom (not pretty), I’ve had double vision to the point where I thought I needed to go to the ER, and I’ve had 8 or 9 different acute dystonic reactions to meds where I get a dystonia, akathisia, and parkinsonism all at the same time.
Work with your pdoc. Try to educate yourself - an informed patient is the best patient. Know the dangers ahead of time of what medication X will possibly do to you. Wikipedia is full of answers.
But above all, all this is for naught if you don’t take the meds at all, willy-nilly, or not as prescribed. If you are on meds, short of life-threatening reactions like a swollen tongue, throat, or airway (amongst others), you should try your hardest to get through the first couple weeks. Case in point: I was prescribed 800mg of Thorazine to be taken at night. I took my meds faithfully, but I could not have a bowel movement. I went and bought a harsh laxative, which did the job. Every other day for the first week I was using that awful-tasting laxative. But then, after about 7 days of treatment, the constipation went away and never returned. Sometimes you just have to put up with it for a while.
I hope this helps even one person realize how critical it is to take your meds. They are there to help you. Think of the brain as a car. Cars need oil changes and regular maintenance. Every time you go see your pdoc, you are bringing your car in for a tune-up. Don’t change the oil and let critical maintenance skip by, and you’re endangering the longevity of your car. So it is with meds. You gotta go in for a tune-up periodically.
So if you’re on the fence about taking medication, know that it is safe, and has been thoroughly tested. Please open your mind to something that may radically change your world…for the better!
Thanks for letting me post this. I know personally, sometimes I just had to hear something like this.